Alert archive / Kansas / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 90, NWS Wichita, KS

May 20, 2018Labette County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 20, 2018, 12:09 AM CDT for Labette County, Kansas. It was in force for 28 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2018, 12:09 AM CDT (05:09 UTC)
Expired
May 20, 2018, 12:37 AM CDT
In force
28 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Labette County, KS

The radar

The Tulsa radar (KINX), 111 km from the middle of the area, began a volume at 05:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 12:17 AM CDTHAIL 0.75Altamont, KS
May 20, 12:17 AM CDTHAIL 0.88Parsons, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 2:30 PM CDTSevere Thunderstorm WatchSPC11 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 5.2 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1239 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1239 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1638 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
147 m²/s²
Significant tornado parameter
0.4
Supercell composite
10.1

Open this sounding in Storm Lab

The text

As transmitted.

754 
WUUS53 KICT 200509
SVRICT
KSC099-200600-
/O.NEW.KICT.SV.W.0090.180520T0509Z-180520T0600Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
1209 AM CDT SUN MAY 20 2018

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Labette County in southeastern Kansas...

* Until 100 AM CDT

* At 1208 AM CDT, severe thunderstorms were located along a line
  extending from near Parsons to near Edna, moving east at 35 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Parsons, Oswego, Chetopa, Altamont, Edna, Mound Valley, Bartlett,
  Labette, Dennis and Big Hill Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9547 3738 9545 3738 9508 3700 9508
TIME...MOT...LOC 0508Z 257DEG 32KT 3733 9532 3706 9531 

HAIL...1.00IN
WIND...60MPH
 
$$

KLEINSASSER
2 follow-up statements
991 
WWUS53 KICT 200518
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1218 AM CDT SUN MAY 20 2018

KSC099-200600-
/O.CON.KICT.SV.W.0090.000000T0000Z-180520T0600Z/
Labette KS-
1218 AM CDT SUN MAY 20 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 AM CDT
FOR LABETTE COUNTY...

At 1218 AM CDT, severe thunderstorms were located along a line
extending from near Parsons to near Altamont, moving east at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Parsons, Oswego, Chetopa, Altamont, Edna, Mound Valley, Bartlett,
Labette, Dennis and Big Hill Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3700 9547 3738 9545 3738 9508 3700 9508
TIME...MOT...LOC 0518Z 265DEG 31KT 3734 9522 3720 9524 

HAIL...1.50IN
WIND...60MPH
 
$$

KLEINSASSER
837 
WWUS53 KICT 200537
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1237 AM CDT SUN MAY 20 2018

KSC099-200547-
/O.CAN.KICT.SV.W.0090.000000T0000Z-180520T0600Z/
Labette KS-
1237 AM CDT SUN MAY 20 2018

...THE SEVERE THUNDERSTORM WARNING FOR LABETTE COUNTY IS CANCELLED...
    
The storms which prompted the warning have moved out of the area.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with these thunderstorms.

LAT...LON 3700 9547 3738 9545 3738 9508 3700 9508
TIME...MOT...LOC 0536Z 257DEG 32KT 3738 9502 3724 9504 

$$

KLEINSASSER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 11:38 PM CDT, 31 minutes earlier.

Area forecast discussion, May 19, 11:38 PM CDT, 31 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1138 PM CDT Sat May 19 2018

.SHORT TERM...(This evening through Tuesday night)
Issued at 345 PM CDT Sat May 19 2018

Forecast Headline/Highlight:
Severe thunderstorms primarily with both large/very large hail and
damaging winds likely across south-central & southeast KS until
late this evening. A couple tornadoes are also possible.

Tonight:
This afternoon a SE-moving cold front was nearing the KS Turnpike.
The front is approaching a moisture-rich environment that combined
with sufficient heating, is causing rapid destabilization across
south-central & southeast KS. Severe thunderstorms are erupting
along the front from northern OK to southeast KS. At 3 PM CDT, the
front extended from south-central IA, to along the KS Turnpike, to
the western Red River. The front is being driven by a weak mid-
upper level shortwave that extends from central Nebraska to
central CO. With the shortwave shearing as it moves E/NE, the
front should decelerate this evening & perhaps stall as it
ventures into eastern & southern OK late tonight. This would
slowly shift the axis of strong & severe thunderstorms SE as the
night progresses. The mid-upper shortwave will couple with the sfc
front to promote increasing & deepening speed & directional shear
to trigger severe thunderstorms, especially along & southeast of
the turnpike. With the strengthening deep-layer shear, hail may
reach around 2 inches along with winds that may reach around 70
mph. There continues to be concern that a few tornadoes may form,
perhaps as far west as the turnpike. The front's presence will
produce a fairly sharp NW-SE temperature gradient with lows from
around 50 at KRSL & KGBD to around 65 in southeast KS.

Sun & Sunday Night:
The decelerating front dictates increasing PoPs across southeast
KS, especially Sun morning. With the front decelerating, a few
showers & isolated thunderstorms may redevelop just south of the
OK state line Sunday night, so wouldn't be surprised if slight
chance PoPs are assigned near the OK line on the next couple
forecasts.

Mon-Tue Night:
There should be a brief intermission from thunderstorms as a mid-
upper wave, which'll deepen rapidly near the Pacific Coast Mon
Night, undergoes pronounced cyclogenesis early next week. This
would cause amplification of a mid-upper ridge over the Great
Plains. The mid-upper pattern deamplifies Tue & Tue night as a
shortwave ejects E/NE across the central Rockies. This may enable
a few thunderstorms to develop Tue night.

.LONG TERM...(Wednesday through Saturday)
Issued at 345 PM CDT Sat May 19 2018

Southwest mid/upper flow is progged to return as we move through
much of the upcoming week. This will help steer any subtle
shortwave troughs into the area bringing additional chances for
showers and thunderstorms through much of the period. Above
normal temperatures are also expected with highs around 90.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1133 PM CDT Sat May 19 2018

Scattered showers and storms will continue affect southern and
southeast Kansas overnight, with activity lingering over
southeast Kansas into Sunday morning. Meanwhile low clouds in the
IFR/MVFR range will spread southward across the region overnight
and linger through the morning hours. The low clouds will begin to
scatter out with ceilings rising for Sunday afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    58  73  58  82 /  30  20  10  10
Hutchinson      55  71  54  81 /  30  10   0  10
Newton          56  70  55  81 /  30  20  10  10
ElDorado        59  71  57  81 /  30  20  10  10
Winfield-KWLD   60  73  57  83 /  40  30  10  20
Russell         51  68  51  81 /  20   0   0  10
Great Bend      50  69  52  80 /  20   0   0  10
Salina          55  70  52  82 /  20   0  10  10
McPherson       55  70  53  81 /  30  10  10  10
Coffeyville     66  77  60  83 /  70  40  10  10
Chanute         64  75  58  82 /  50  30  10  10
Iola            64  75  58  81 /  40  30  10  10
Parsons-KPPF    65  77  60  83 /  60  40  10  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...CDJ
Hazardous weather outlook, May 19, 8:45 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
845 PM CDT Sat May 19 2018

KSZ032-033-047>053-067>072-082-083-091>096-098>100-210145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
845 PM CDT Sat May 19 2018

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few strong storms will be possible across southern Kansas otherwise
more storms could move up into southeast Kansas late tonight. Severe
weather is not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms will remain in the forecast periodically
from late Monday night through Friday. While a few strong storms
will be possible, the risk for organized severe storms appears low
at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, May 19, 10:10 PM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Wichita KS
1010 PM CDT SAT MAY 19 2018

KSZ094-098-200330-
Chautauqua KS-Elk KS-
1010 PM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Chautauqua County in southeastern Kansas... South central
  Elk County in southeastern Kansas...

* Until 1030 PM CDT

* At 1005 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles northeast of Cedar Vale...
  moving east-northeast at 25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Rural areas between Sedan and Elk Falls.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.

&&

LAT...LON 3709 9648 3729 9644 3737 9615 3712 9614
TIME...MOT...LOC 0308Z 244DEG 23KT 3721 9638

DARMOFAL
Local storm report, May 19, 10:57 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
1057 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     CANEY                   37.01N 95.93W
05/19/2018  E60.00 MPH       Montgomery         KS   LAW ENFORCEMENT

0354 PM     TSTM WND DMG     CANEY                   37.01N 95.93W
05/19/2018                   Montgomery         KS   TRAINED SPOTTER

            TREE DAMAGE AND SOME SHEET METAL DAMAGED IN CANEY. TIME
            BASED ON RADAR.

0413 PM     HAIL             PARSONS                 37.34N 95.27W
05/19/2018  E1.00 INCH       LABETTE            KS   PUBLIC

            DELAYED REPORT OF QUARTER SIZE HAIL PICTURE SENT VIA
            FACEBOOK.

0415 PM     HAIL             1 NW PARSONS            37.35N 95.27W
05/19/2018  E0.75 INCH       LABETTE            KS   TRAINED SPOTTER

0415 PM     HAIL             PARSONS                 37.34N 95.27W
05/19/2018  E1.00 INCH       Labette            KS   PUBLIC

0450 PM     HAIL             15 E IOLA               37.93N 95.13W
05/19/2018  E0.75 INCH       ALLEN              KS   STORM CHASER

&&

KED
Special weather statement, May 19, 10:59 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Wichita KS
1059 PM CDT SAT MAY 19 2018

KSZ094-098-099-200430-
Montgomery KS-Chautauqua KS-Elk KS-
1059 PM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Montgomery County in southeastern Kansas...
  Northern Chautauqua County in southeastern Kansas...
  Southeastern Elk County in southeastern Kansas...

* Until 1130 PM CDT

* At 1058 PM CDT...National Weather Service meteorologists were
  tracking strong thunderstorms along a line extending from 5 miles
  west of Elk City to 6 miles west of Sedan...and moving east-
  northeast at 25 mph.

hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with these storms.

* Locations impacted include...
  Sedan, Elk City and Hale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3732 9624 3739 9581 3739 9580 3712 9586
      3709 9640
TIME...MOT...LOC 0359Z 250DEG 24KT 3729 9600 3713 9630

DARMOFAL
Special weather statement, May 19, 11:18 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
1118 PM CDT SAT MAY 19 2018

KSZ095-099-200445-
Montgomery KS-Wilson KS-
1118 PM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Montgomery County in southeastern Kansas...
  Southeastern Wilson County in southeastern Kansas...

* Until 1145 PM CDT

* At 1116 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Elk City, or 6 miles west of
  Independence...moving northeast at 40 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Independence, Neodesha, Cherryvale, Bolton, Sycamore, Elk City
  Lake, Independence Airport and Elk City State Park.

LAT...LON 3712 9586 3739 9581 3754 9552 3739 9553
      3738 9552 3722 9552
TIME...MOT...LOC 0418Z 241DEG 33KT 3726 9582

JAKUB
Local storm report, May 19, 11:43 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1143 PM CDT SAT MAY 19 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1143 PM     HAIL             INDEPENDENCE            37.23N 95.71W
05/19/2018  E0.75 INCH       Montgomery         KS   LAW ENFORCEMENT

&&

CDJ
Special weather statement, May 19, 11:46 PM CDT, 23 minutes before
Special Weather Statement
National Weather Service Wichita KS
1146 PM CDT SAT MAY 19 2018

KSZ096-100-200545-
Labette KS-Neosho KS-
1146 PM CDT SAT MAY 19 2018

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Labette County in southeastern Kansas...
  Southern Neosho County in southeastern Kansas...

* Until 1245 AM CDT

* At 1144 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm over Cherryvale...moving northeast
  at 40 mph.

hail up to the size of nickels will be possible with this storm.

* Locations impacted include...
  Parsons, Oswego, Erie, Altamont, St. Paul, Thayer, Edna, Mound
  Valley, Galesburg, Labette, Lake Parsons, Parsons Tri City Airport,
  Angola, Dennis, Big Hill Lake and South Mound.

LAT...LON 3700 9552 3752 9552 3766 9509 3709 9507
TIME...MOT...LOC 0446Z 241DEG 33KT 3724 9556

JAKUB

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 8:30 PM CDTSpecial Weather StatementICTCowley30 min
May 19, 8:57 PM CDTSpecial Weather StatementICTCowley18 min
May 19, 9:40 PM CDTSpecial Weather StatementICTChautauqua35 min
May 19, 10:10 PM CDTSpecial Weather StatementICTChautauqua20 min
May 19, 10:23 PM CDTSevere Thunderstorm WarningICTChautauqua, Elk37 min
May 19, 10:59 PM CDTSpecial Weather StatementICTChautauqua31 min
May 19, 11:18 PM CDTSpecial Weather StatementICTMontgomery27 min
May 19, 11:46 PM CDTSpecial Weather StatementICTLabette, Neosho59 min
May 20, 1:35 AM CDTSpecial Weather StatementICTCowley40 min
May 20, 1:47 AM CDTSpecial Weather StatementICTChautauqua28 min
May 20, 2:06 AM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery54 min
May 20, 2:42 AM CDTSevere Thunderstorm WarningICTChautauqua, Montgomery, Wilson63 min
May 20, 2:51 AM CDTSpecial Weather StatementICTElk39 min
May 20, 3:19 AM CDTSevere Thunderstorm WarningICTLabette, Montgomery, Neosho, Wilson56 min
May 20, 3:25 AM CDTSpecial Weather StatementICTGreenwood, Woodson50 min
May 20, 4:15 AM CDTSpecial Weather StatementICTLabette15 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.